Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 23, 2002, 7:05 PM CST for Saint Tammany Parish, Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2002, 7:05 PM CST (01:05 UTC)
- Expired
- Dec 23, 2002, 7:45 PM CST
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 7:25 PM CST | Thunderstorm Wind | Folsom, LA | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 6:00 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 658 m²/s²
- 0-3 km storm-relative helicity
- 957 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
367
WUUS54 KLIX 240105
SVRNEW
LAC103-105-117-240145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
703 PM CST MON DEC 23 2002
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. TAMMANY PARISH
TANGIPAHOA PARISH
WASHINGTON PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF ROBERT...FOLSOM...WILMER AND FRANKLINTON
* UNTIL 745 PM CST
* AT 657 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM WILMER TO PONCHATOULA...
MOVING NORTHEAST AT 30 MPH.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3089 9043 3059 9040 3034 9054 3046 9002
3071 8988 3101 8991What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 1:30 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Dec 23, 1:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 130 PM CST MON DEC 23 2002 ...STRONG TO SEVERE THUNDERSTORMS LIKELY TONIGHT AND EARLY TUESDAY... FORECAST FOR THIS AFTERNOON AND THIS EVENING WILL CONCENTRATE MAINLY ON THE SEVERE THREAT FOR TONIGHT AND THE FIRST HALF OF TUE. 12Z MODEL RUNS OF THE ETA AND THE GFS HAVE SHOWN GOOD RUN TO RUN CONSISTENCY FROM PREVIOUS VERSIONS WHICH PLACES MOST OF THE FOCUS OVER THE NEXT 24 HOURS. GENERALLY FEEL THE GFS TO BE THE PREFERRED SOLUTION AT THIS TIME WHICH SEEMS CONSISTENT WITH THE CURRENT TREND. LATEST RADAR DISPLAY HAS A GOOD BIT OF ACTIVITY BEGINNING TO MOVE NORTHEASTWARD OVER THREE-FOURTHS OF THE FORECAST WELL AHEAD OF THE STRONG TO SEVERE ACTIVITY EXPECTED LATER TONIGHT. LATEST WV IMAGERY HAS THE MAIN TROF AXIS WITH A SLIGHT NEG TILT MOVING EASTWARD THROUGH SOUTHEAST TX AND INTO NORTHERN LA. THE GFS HAS THIS TROF STAYING IN A SOMEWHAT NEG TILT PATTERN THROUGH AT LEAST 06Z TUE BEFORE OPENING MORE TOWARD 12Z. THIS IN ITSELF WILL HELP ENHANCE THE CONVECTIVE THREAT ACROSS THE FORECAST AREA. ASSOCIATED COLD FRONT AT THE SURFACE SHOULD ALSO BEGIN TO APPROACH THE WESTERN HALF OF THE FORECAST AREA BY 06Z TUE AND STEADILY TRACK EASTWARD OVER THE NEXT 12 HOURS BEFORE CLEARING THE GULF COAST SOMETIME AFTER 18Z TUE. THUNDERSTORMS THOUGH SHOULD BE WELL UNDERWAY PRIOR TO THE FRONT/S ARRIVAL. REGARDING THE SEVERE THREAT...SOMEWHAT FEEL THERE MAY BE TWO DISTINCT WAVES WHICH WILL AFFECT THE FORECAST AREA TONIGHT AND EARLY TUE. THIS COMES PRIMARILY FROM EXAMINING MODEL SOUNDINGS AND 300K ISENTROPIC FIELDS. THE FIRST WAVE SHOULD BE OCCURRING WITHIN A HEAVILY SHEARED ENVIRONMENT WITH SR HELICITY VALES RUNNING ANYWHERE FROM 350 TO 400 M2/S2 AND TOTAL TOTALS HOVERING IN THE UPPER 40S. THIS DOES SUGGEST THE POTENTIAL FOR STRONG ISOLATED SUPERCELLS ALTHOUGH THE NUMBER OF CELLS MAY BE INHIBITED SOMEWHAT BY THE LACK OF POS ENERGY OR CAPE EARLY. THE SECOND WAVE OF STORMS SHOULD EVOLVE MORE INTO A SQUALL LINE PATTERN IMMEDIATELY ALONG AND AHEAD OF THE ACTUAL FRONT. HERE...WINDS SHOULD BECOME MORE LINEAR AND UNIDIRECTIONAL WITH POS ENERGY APPROACHING AND/OR EXCEEDING 1000 J/KG MAINLY AFTER 06Z. SR HELICITY THOUGH WILL BE UNDERCUT MAINLY FROM THE WINDS TRENDING UNIDIRECTIONAL ALTHOUGH FORCING ALONG THE FRONT COUPLED WITH AN INCREASING LOW LEVEL JET AOA 40 KNOTS WILL LEAD TO A HIGH THREAT OF DAMAGING STRAIGHT LINE WINDS. ALL OF THIS ACTIVITY WILL BE OCCURRING UNDER A SPLIT UPPER LEVEL JET REGIME WHICH WILL LEAD TO A VERY DIFFLUENT PATTERN ALOFT. CONDITIONS SHOULD BEING TO IMPROVE LATE IN THE DAY TUE WITH MOST OF THE ENERGY AND RAIN MOVING WELL EAST OF THE FORECAST AREA. STRONG HIGH PRESSURE IS THEN PROGGED TO BUILD ACROSS THE REGION STARTING CHRISTMAS DAY WHICH SHOULD LEAD TO A NICE DAY ALTHOUGH SOME SIG COOLER AIR IS AGAIN SLATED FOR THE AREA LATE WED NIGHT AND CONTINUING THROUGH THU. PRELIM NUMBERS... MCB 59/61/37/51 +810 BTR 60/62/37/52 +810 MSY 63/67/43/54 +910 GPT 63/67/41/53 +910 .NEW...SMALL CRAFT ADVISORY FROM KPQL TO THE ATCHAFALAYA RIVER BASIN OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS LA...NONE. MS...NONE. 09
Hazardous weather outlook, Dec 23, 6:30 PM CST, 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241230- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NATIONAL WEATHER SERVICE NEW ORLEANS LA 630 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT ...THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES TONIGHT... THUNDERSTORMS... NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE FORECAST AREA THIS EVENING. SEVERE THUNDERSTORMS ARE LIKELY AND A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM FOR EXTREME SOUTHWEST MISSISSIPPI AND ALL OF SOUTHEAST LOUISIANA. THE PRIMARY CONCERN WILL BE SUPERCELL STORMS CAPABLE OF PRODUCING TORNADOES...SQUALL LINES WITH DAMAGING WINDS...AND POSSIBLY SOME DIME SIZED OR LARGER HAIL ASSOCIATED WITH THE STRONGEST STORMS. LIGHTNING IS EXPECTED TO BE FREQUENT TO CONTINUOUS AT TIMES. WIDESPREAD HEAVY RAIN IS EXPECTED TO AVERAGE AROUND 2 INCHES OF ACCUMULATION WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES POSSIBLE. FORECASTED STORM MOTION IS TO THE NORTHEAST AT 40 TO 50 MPH. THE SEVERE THUNDERSTORM HAZARD WILL BE THROUGH THE NIGHT. IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS OUT 60 NM AND FOR LAKES PONTCHARTRAIN AND MAUREPAS. SOUTHEAST WINDS AROUND 20 TO 25 KNOTS ARE EXPECTED TO CONTINUE ACROSS THESE WATERS TONIGHT. BOATERS ARE URGED TO EXERCISE EXTREME CAUTION AND SEEK SAFE HARBOR IMMEDIATELY SHOULD THE SITUATION WARRANT. .DAYS TWO THROUGH SEVEN... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY BEFORE DIMINISHING DURING THE AFTERNOON HOURS. SMALL CRAFT ADVISORY CONDITIONS ARE ALSO EXPECTED TO PERSIST THROUGH TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND 20 KNOTS WITH HIGHER GUSTS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE CHRISTMAS DAY. NO HAZARDOUS WEATHER IS EXPECTED CHRISTMAS DAY AND CONTINUING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FOR TONIGHT. EMERGENCY MANAGERS AND FIRST RESPONSE AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. ALL INTERESTS ARE URGED TO STAY TUNED FOR LATER STATEMENTS...WATCHES AND WARNINGS LATER TODAY AND TONIGHT.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 7:21 PM CST | Tornado Warning | LIX | Saint Tammany, Washington | 24 min |
| Dec 23, 7:38 PM CST | Tornado Warning | LIX | Washington | 37 min |
| Dec 24, 12:27 AM CST | Special Marine Warning | LIX | 63 min | |
| Dec 24, 12:56 AM CST | Tornado Warning | LIX | Tangipahoa, Washington | 49 min |
| Dec 24, 1:22 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 53 min |
| Dec 24, 3:36 AM CST | Special Marine Warning | LIX | 54 min | |
| Dec 24, 3:51 AM CST | Severe Thunderstorm Warning | LIX | Assumption | 24 min |
| Dec 24, 5:11 AM CST | Special Marine Warning | LIX | 49 min | |
| Dec 24, 5:57 AM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 24, 5:57 AM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.